Kansas, 2020Hail in Kansas, March 30, 2020
March 30, 2020 · NWS GLD · 1 event in 1 county or zone
Strong thunderstorms in northwest Kansas on the evening of March 30th produced a large swath of dime to nickel size hail in Wallace County which accumulated several inches deep along US Hwy 40.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms in northwest Kansas on the evening of March 30th produced a large swath of dime to nickel size hail in Wallace County which accumulated several inches deep along US Hwy 40.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 30, 1:01 PM MST, 3 hours 36 minutes earlier.
Area forecast discussion, Mar 30, 1:01 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
201 PM MDT Mon Mar 30 2020
.SHORT TERM...(This evening through Wednesday)
Issued at 141 PM MDT Mon Mar 30 2020
The open trough aloft moving east of the Rockies across the
southern and Central High Plains region this afternoon will
continue east over the southern plains states tonight. The
associated surface low will track across the panhandle region
this afternoon and the southern high plains overnight.
Short wave ridging will follow over the central high plains
region and central Plains states on Tuesday into early Wednesday
ahead of the next low pressure system moving through northwest
U.S. on Wednesday and central Rockies by Wednesday night.
Meanwhile south to southwest near surface flow will provide dryer
conditions ahead of a deepening surface trough Tuesday afternoon
and Tuesday night. As high temperatures reach into the upper 60s
and lower 70s, elevated fire weather conditions are expected
across mainly far east central Colorado with minimum relative
humidity values Tuesday afternoon between 15-20 percent with wind
speeds of 15-25 mph. By Wednesday, the surface trough deepens into
a surface low center over eastern Colorado that tracks across
western Kansas Wednesday night, dragging a cold front with it.
Ahead of that cold front, high temperatures on Wednesday will be
in the lower to middle 70s. Afternoon relative humidity values
will be in the 15-20 percent range again, although wind speeds may
be a little lower over the area of lowest RH values as the center
of the surface low moves into the forecast area.
As weak short wave activity lifts out along the southwest flow
ahead of the upper low complex and the front moves through the
area Wednesday, there will be a chance of light rain mainly north
of Interstate 70.
.LONG TERM...(Thursday through Monday)
Issued at 200 PM MDT Mon Mar 30 2020
Synopsis... An unsettled weather pattern is expected for the Tri-
State area for the long term forecast period. Chances for rain and
snow will be possible across the forecast area Thursday through
Friday morning, Friday evening through Saturday morning, and again
overnight Saturday and Sunday. It is difficult to say with
confidence at this point who will receive how much of what kind of
precipitation, but wetter weather is generally expected. High
temperatures will start out a bit chilly in the 40s and 50s on
Thursday and Friday before warming up into the 70s by this weekend
and early next week.
Discussion... A moderately strong upper-level trough is expected to
be present over the Mountain West Thursday and slowly progress
eastward into this weekend. This trough should provide robust
chances for precipitation Thursday and Friday with most of the
precipitation expected as rainfall. However, chilly overnight low
temperatures into the 20s will make snowfall, moderate at times, a
real possibility overnight Thursday into early Friday across the Tri-
State area. Not expecting any headlines as of right now given the
low snow amounts and relatively weak surface winds, but some
hazardous travel conditions will be possible during this time with
snowy conditions.
For this weekend and early next week, long term model guidance from
the GFS and the Euro seem to agree that a series of weak upper-level
troughs developing over the western United States could lead to
continue increased chances for precipitation. However, current model
guidance does not appear to have any particularly strong trough
development affecting the Central High Plains during that time
period. With a weaker synoptic signal, it is difficult to say
anything with confidence about timing, amounts, and precipitation
type for Saturday through Monday, but what can be expected is the
chance for some more active weather at times.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1125 AM MDT Mon Mar 30 2020
VFR conditions will persist at GLD with a period of light rain
showers possible between 23-02Z.
MCK will see VFR conditions with intermittent rain showers at the
site and in the vicinity through about 02Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...LOCKHART
LONG TERM...PATTON
AVIATION...LOCKHART
Hazardous weather outlook, Mar 30, 12:42 PM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
142 PM MDT Mon Mar 30 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
142 PM MDT Mon Mar 30 2020 /242 PM CDT Mon Mar 30 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered showers and isolated thunderstorms are possible over
southwest Nebraska and Northwest Kansas through the remainder of this
afternoon and evening. A few storms may produce small hail.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Elevated fire weather conditions are possible Tuesday afternoon
southwest of a line from Flagler to Cheyenne Wells, Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 30, 3:58 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
558 PM CDT Mon Mar 30 2020
KSZ001-002-302345-
Rawlins KS-Cheyenne KS-
558 PM CDT Mon Mar 30 2020
...SPECIAL WEATHER STATEMENT...
At 555 PM CDT, Doppler radar was tracking a nearly stationary
thunderstorm 5 miles south of McDonald, or 19 miles west of Atwood.
This storm will produce torrential rainfall south of Highway 36 in
southeast Cheyenne county and southwest Rawlins county.
Locations impacted include...
Bird City and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3967 10112 3957 10138 3957 10160 3968 10167
3986 10129
TIME...MOT...LOC 2255Z 142DEG 1KT 3970 10139
VincentSpecial weather statement, Mar 30, 4:12 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Mon Mar 30 2020
KSZ041-310000-
Greeley KS-
512 PM MDT Mon Mar 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
600 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horace, or 5 miles northwest of Tribune, moving east at 15 mph.
Pea size hail and wind gusts up to 45 mph will be possible with this
storm.
Locations impacted include...
Tribune and Horace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3842 10193 3861 10194 3870 10157 3836 10157
TIME...MOT...LOC 2311Z 269DEG 12KT 3850 10185
Vincent
Special weather statement, Mar 30, 4:14 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
514 PM MDT Mon Mar 30 2020
KSZ027-028-310000-
Wallace KS-Logan KS-
514 PM MDT Mon Mar 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE AND
NORTHWESTERN LOGAN COUNTIES UNTIL 600 PM MDT/700 PM CDT/...
At 514 PM MDT/614 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Wallace, or 15 miles east of Sharon
Springs, moving east at 10 mph.
Pea size hail and wind gusts up to 45 mph will be possible with this
storm.
Locations impacted include...
Winona and Russell Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3887 10158 3908 10158 3913 10114 3882 10113
TIME...MOT...LOC 2314Z 268DEG 10KT 3898 10149
Vincent
Special weather statement, Mar 30, 4:29 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
529 PM MDT Mon Mar 30 2020
KSZ013-310015-
Sherman KS-
529 PM MDT Mon Mar 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN COUNTY UNTIL 615
PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm over
Goodland, moving east at 15 mph.
Pea size hail and wind gusts up to 45 mph will be possible with this
storm.
Locations impacted include...
Goodland and Edson.
This includes Interstate 70 in Kansas between mile markers 13 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3927 10184 3948 10178 3943 10139 3917 10139
TIME...MOT...LOC 2329Z 285DEG 12KT 3937 10171
Vincent
Local storm report, Mar 30, 4:33 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT MON MAR 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 13 N EDSON 39.51N 101.57W
03/30/2020 E0.25 INCH SHERMAN KS TRAINED SPOTTER
&&
VINCENTLocal storm report, Mar 30, 4:34 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT MON MAR 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 1 NNE GOODLAND 39.37N 101.70W
03/30/2020 M0.70 INCH SHERMAN KS OFFICIAL NWS OBS
DIME SIZE HAIL AT NWS GOODLAND AT 5:32 PM
MDT.
&&
VINCENTHail, Wallace
- When
- March 30, 4:37 PM MST
- Where
- Wallace County, 5 mi ENE of Wallace
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.947, -101.494
A member of the public shared photos with NWS Goodland on social media which showed several inches of accumulated hail along the roadway along US Hwy 40. The individual hail stones ranged from dime to nickel size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Washington, March 30, 2020$21,000 · 50 kt wind · 2 events
- Heavy Snow in Idaho, March 30 to 31, 20206 events
- Dense Fog in Virginia, March 30, 20204 events
- High Wind in Oregon, March 30 to 31, 202052 kt wind · 2 events
- Heavy Snow in Oregon, March 30 to 31, 20202 events
- High Wind in Texas, March 30, 202056 kt wind · 2 events
- Tornadoes in Texas, March 30, 2020EF0 · 2 events
- Dense Fog in District of Columbia, March 30, 20201 event
- Hail in Oklahoma, March 30, 20200.88 in hail · 1 event
- Winter Storm in Wyoming, March 30 to 31, 20201 event
- Winter Storm in Montana, March 30 to 31, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877689.